Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 40, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Aug 22, 2017, 3:36 PM PDT for Siskiyou County, California. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2017, 3:36 PM PDT (22:36 UTC)
- Expired
- Aug 22, 2017, 4:00 PM PDT
- In force
- 24 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 80 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
710
WUUS56 KMFR 222236
SVRMFR
CAC093-222300-
/O.NEW.KMFR.SV.W.0040.170822T2236Z-170822T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
336 PM PDT TUE AUG 22 2017
The National Weather Service in Medford has issued a
* Severe Thunderstorm Warning for...
Central Siskiyou County in northern California...
* Until 400 PM PDT
* At 335 PM PDT, a severe thunderstorm was located 10 miles southwest
of Edgewood, or 14 miles west of Mount Shasta, and is nearly
stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
central Siskiyou County.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4140 12274 4147 12255 4134 12252 4134 12253
4136 12255 4137 12257 4135 12259 4134 12258
4133 12259 4133 12263 4132 12265
TIME...MOT...LOC 2235Z 120DEG 2KT 4137 12259
HAIL...1.00IN
WIND...60MPH
$$
SVEN1 follow-up statement
912
WWUS56 KMFR 222255
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
355 PM PDT TUE AUG 22 2017
CAC093-222304-
/O.EXP.KMFR.SV.W.0040.000000T0000Z-170822T2300Z/
Siskiyou CA-
355 PM PDT TUE AUG 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SISKIYOU COUNTY WILL
EXPIRE AT 400 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 4140 12274 4147 12255 4134 12252 4134 12253
4136 12255 4137 12257 4135 12259 4134 12258
4133 12259 4133 12263 4132 12265
TIME...MOT...LOC 2254Z 120DEG 2KT 4137 12259
$$
STOCKTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:26 PM PDT, 10 minutes earlier.
Area forecast discussion, Aug 22, 3:26 PM PDT, 10 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Medford OR
326 PM PDT Tue Aug 22 2017
.Edited portion of AFD.
.DISCUSSION...Over the next 7 days the weather conditions will evolve
from warm and unstable to cool and stable, to hot and dry...with
continual periods of smoke affecting the forecast area.
The next two days will feature thunderstorm chances, focused today
over northern California, extending into Southern Oregon later this
afternoon and evening. There is potential for nocturnal storms as
disturbances aloft make their way south to north into Oregon.
Tomorrow a cold front will approach the forecast area and
gradually introduce a westerly component to the upper level winds,
drying out the midlevels and stabilizing the atmosphere. This
will push the threat from thunderstorms eastward tomorrow,
primarily along and east of the Cascades. We have Red Flag
Warnings out at RFWMFR for the expected abundant lightning on dry
fuels today and tomorrow. Some of the storms will produce heavy
rain, and we have a Flash Flood Watch at FFAMFR to highlight the
threat for flash flooding on some of the recent wildfire burn
scars in Siskiyou and Modoc Counties. Note that we do expect
plenty of lightning outside of storm cores, so new fire starts are
still expected despite some wetting rainfall.
Smoke is another big concern, impacting a majority of the forecast
area. In general, air quality has trended similar or worsened
compared to yesterday. The HRRR smoke models suggest some
improvement tomorrow but with similar wind flow, we have maintained
an Air Quality Alert out through tomorrow afternoon for much of the
West Side, Cascades, and portions of the East Side to around Highway
97. Brookings and the Curry County coast should continue to see
periods of poor air quality through tomorrow at least, based on weak
winds, overnight drainage northeast winds down the Chetco drainage,
and the abundant smoke from the nearby large fire.
A cooler air mass, not surprisingly, will accompany the cold front
on Thursday, but this trend towards lower temperatures will be very
brief. 850mb temperatures, a good indicator for trends of surface
temperatures, rise starting Friday and peak Monday or Tuesday. 850mb
temperatures reach the top 5 percent for this time of year on
Monday per GEFS output, and temperatures could reach 100 degrees
in the Rogue Valley. The surface temperatures will partially
depend on the amount of smoke in the area, so that will have to be
continually evaluated. Needless to say, the fire environment will
become hotter and drier late this week into the weekend. We have
increased northeasterly overnight winds near the coast as the
thermal trough strengthens into the weekend. Looking at cross-
sections of the atmosphere on Monday, relative humidity values
throughout the column are all 10 to 25 percent...indicating an
extremely dry air mass.
&&
.AVIATION...22/18Z TAF CYCLE...Onshore flow is keeping LIFR/IFR
cigs/vis at the coast and just offshore. It is possible that the
OTH TAF site sees some clearing this late morning and early
afternoon with some breaks in the cloud decks.
Elsewhere smoke from wildfires blanket southern Oregon and this is
affecting visibility at most terminals. Look for visibility to
drop down to to IFR at some sites and MVFR for inland areas because
of the smoke. Isolated to scattered thunderstorms are possible
later this afternoon and evening with Klamath Falls at greater risk
for thunderstorms near or over the terminal. -Petrucelli/Smith
&&
.MARINE...Updated 130 PM PDT Tuesday 22 August 2017...A weak
thermal trough near the coast will strengthen Thursday...bringing
increasing north winds and steep seas to the area into the
weekend.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT this evening for
ORZ621-623>625.
Red Flag Warning from 1 PM to 8 PM PDT Wednesday for ORZ624-625.
Flash Flood Watch until 11 PM PDT this evening for ORZ028.
CA...Red Flag Warning until 11 PM PDT this evening for
CAZ280>282-284-285.
Red Flag Warning from 1 PM to 8 PM PDT Wednesday for CAZ285.
Flash Flood Watch until 11 PM PDT this evening for
CAZ080-084-085.
Pacific Coastal Waters...Small Craft Advisory from 11 PM this evening to 5 AM PDT
Thursday for PZZ356-376.
NSK/NSK/CZSIn the hours before
Special weather statement, Aug 22, 2:45 PM PDT, 51 minutes before
Special Weather Statement
National Weather Service Medford OR
245 PM PDT TUE AUG 22 2017
CAZ080>083-222215-
Central Siskiyou County-North Central and Southeast Siskiyou
County-South Central Siskiyou County-Western Siskiyou County-
245 PM PDT TUE AUG 22 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL SISKIYOU
COUNTY...
At 244 PM PDT, strong thunderstorms were clustered near Callahan, or
24 miles northwest of Trinity Center, moving north at 5 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Etna, Edgewood, Carrick, Callahan.
* This includes the following highways...
Highway 3 in California between mile markers 1 and 26.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4130 12334 4181 12239 4148 12209 4128 12251
4132 12248 4137 12257 4133 12259 4133 12265
4129 12265 4127 12271 4125 12272 4123 12278
4120 12280 4120 12289 4118 12293 4118 12296
4115 12295 4111 12297 4107 12294 4103 12302
TIME...MOT...LOC 2144Z 164DEG 6KT 4131 12289
STOCKTONThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 9:10 AM PDT | Flash Flood Watch | MFR | Modoc, Siskiyou | 14 hr |
| Aug 22, 2:45 PM PDT | Special Weather Statement | MFR | Siskiyou | 30 min |
| Aug 22, 2:55 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 35 min |
| Aug 22, 2:58 PM PDT | Red Flag Warning | MFR | Modoc | 29 hr |
| Aug 22, 4:32 PM PDT | Special Weather Statement | MFR | Siskiyou | 28 min |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.